The Annals of Applied Probability

A Skorokhod map on measure-valued paths with applications to priority queues

Rami Atar, Anup Biswas, Haya Kaspi, and Kavita Ramanan

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The Skorokhod map on the half-line has proved to be a useful tool for studying processes with nonnegativity constraints. In this work, we introduce a measure-valued analog of this map that transforms each element $\zeta$ of a certain class of càdlàg paths that take values in the space of signed measures on $[0,\infty)$ to a càdlàg path that takes values in the space of nonnegative measures on $[0,\infty)$ in such a way that for each $x>0$, the path $t\mapsto\zeta_{t}[0,x]$ is transformed via a Skorokhod map on the half-line, and the regulating functions for different $x>0$ are coupled. We establish regularity properties of this map and show that the map provides a convenient tool for studying queueing systems in which tasks are prioritized according to a continuous parameter. Three such well-known models are the earliest-deadline-first, the shortest-job-first and the shortest-remaining-processing-time scheduling policies. For these applications, we show how the map provides a unified framework within which to form fluid model equations, prove uniqueness of solutions to these equations and establish convergence of scaled state processes to the fluid model. In particular, for these models, we obtain new convergence results in time-inhomogeneous settings, which appear to fall outside the purview of existing approaches.

Article information

Ann. Appl. Probab., Volume 28, Number 1 (2018), 418-481.

Received: April 2016
Revised: February 2017
First available in Project Euclid: 3 March 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K25: Queueing theory [See also 68M20, 90B22] 60G57: Random measures 68M20: Performance evaluation; queueing; scheduling [See also 60K25, 90Bxx]

Skorokhod map measure-valued Skorokhod map measure-valued processes fluid models fluid limits law of large numbers priority queueing Earliest-Deadline-First Shortest-Remaining-Processing Time Shortest-Job-First


Atar, Rami; Biswas, Anup; Kaspi, Haya; Ramanan, Kavita. A Skorokhod map on measure-valued paths with applications to priority queues. Ann. Appl. Probab. 28 (2018), no. 1, 418--481. doi:10.1214/17-AAP1309.

Export citation


  • [1] Anantharam, V. and Konstantopoulos, T. (2005). Regulating functions on partially ordered sets. Order 22 145–183.
  • [2] Atar, R., Biswas, A. and Kaspi, H. (2015). Fluid limits of $G/G/1+G$ queues under the nonpreemptive earliest-deadline-first discipline. Math. Oper. Res. 40 683–702.
  • [3] Atar, R., Kaspi, H. and Shimkin, N. (2014). Fluid limits for many-server systems with reneging under a priority policy. Math. Oper. Res. 39 672–696.
  • [4] Biswas, A. (2014). Fluid limits of many-server queues with state dependent service rates. Preprint. Available at arXiv:1206.5704.
  • [5] Bramson, M. (2001). Stability of earliest-due-date, first-served queueing networks. Queueing Syst. 39 79–102.
  • [6] Chen, H. and Mandelbaum, A. (1991). Leontief systems, RBVs and RBMs. In Applied Stochastic Analysis (London, 1989). Stochastics Monogr. 5 1–43. Gordon & Breach, New York.
  • [7] Decreusefond, L. and Moyal, P. (2008). Fluid limit of a heavily loaded EDF queue with impatient customers. Markov Process. Related Fields 14 131–158.
  • [8] Down, D. G., Gromoll, H. C. and Puha, A. L. (2009). Fluid limits for shortest remaining processing time queues. Math. Oper. Res. 34 880–911.
  • [9] Doytchinov, B., Lehoczky, J. and Shreve, S. (2001). Real-time queues in heavy traffic with earliest-deadline-first queue discipline. Ann. Appl. Probab. 11 332–378.
  • [10] Durrett, R. (2010). Probability: Theory and Examples, 4th ed. Cambridge Series in Statistical and Probabilistic Mathematics 31. Cambridge Univ. Press, Cambridge.
  • [11] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • [12] Gromoll, H. C. (2004). Diffusion approximation for a processor sharing queue in heavy traffic. Ann. Appl. Probab. 14 555–611.
  • [13] Gromoll, H. C. and Keutel, M. (2012). Invariance of fluid limits for the shortest remaining processing time and shortest job first policies. Queueing Syst. 70 145–164.
  • [14] Gromoll, H. C., Kruk, Ł. and Puha, A. L. (2011). Diffusion limits for shortest remaining processing time queues. Stoch. Syst. 1 1–16.
  • [15] Gromoll, H. C., Puha, A. L. and Williams, R. J. (2002). The fluid limit of a heavily loaded processor sharing queue. Ann. Appl. Probab. 12 797–859.
  • [16] Huber, P. J. and Ronchetti, E. M. (2009). Robust Statistics, 2nd ed. Wiley, Hoboken, NJ.
  • [17] Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 288. Springer, Berlin.
  • [18] Jakubowski, A. (1986). On the Skorokhod topology. Ann. Inst. Henri Poincaré Probab. Stat. 22 263–285.
  • [19] Kang, W. and Ramanan, K. (2010). Fluid limits of many-server queues with reneging. Ann. Appl. Probab. 20 2204–2260.
  • [20] Kaspi, H. and Ramanan, K. (2011). Law of large numbers limits for many-server queues. Ann. Appl. Probab. 21 33–114.
  • [21] Kaspi, H. and Ramanan, K. (2013). SPDE limits of many-server queues. Ann. Appl. Probab. 23 145–229.
  • [22] Kruk, Ł. (2008). Stability of two families of real-time queueing networks. Probab. Math. Statist. 28 179–202.
  • [23] Kruk, Ł. (2010). Invariant states for fluid models of EDF networks: Nonlinear lifting map. Probab. Math. Statist. 30 289–315.
  • [24] Kruk, L., Lehoczky, J., Ramanan, K. and Shreve, S. (2007). An explicit formula for the Skorokhod map on $[0,a]$. Ann. Probab. 35 1740–1768.
  • [25] Kruk, Ł., Lehoczky, J., Ramanan, K. and Shreve, S. (2008). Double Skorokhod map and reneging real-time queues. In Markov Processes and Related Topics: A Festschrift for Thomas G. Kurtz. Inst. Math. Stat. (IMS) Collect. 4 169–193. IMS, Beachwood, OH.
  • [26] Kruk, Ł., Lehoczky, J., Ramanan, K. and Shreve, S. (2011). Heavy traffic analysis for EDF queues with reneging. Ann. Appl. Probab. 21 484–545.
  • [27] Moyal, P. (2013). On queues with impatience: Stability, and the optimality of earliest deadline first. Queueing Syst. 75 211–242.
  • [28] Panwar, S. S. and Towsley, D. (1988). On the Optimality of the STE Rule for Multiple Server Queues That Serve Customer with Deadlines. Technical Report 88-81, Dept. Computer and Information Science, Univ. Massachusetts, Amherst.
  • [29] Panwar, S. S., Towsley, D. and Wolf, J. K. (1988). Optimal scheduling policies for a class of queues with customer deadlines to the beginning of service. J. ACM 35 832–844.
  • [30] Puha, A. L. (2015). Diffusion limits for shortest remaining processing time queues under nonstandard spatial scaling. Ann. Appl. Probab. 25 3381–3404.
  • [31] Ramanan, K. (2006). Reflected diffusions defined via the extended Skorokhod map. Electron. J. Probab. 11 934–992.
  • [32] Sharif, A., Stanford, D. and Ziedins, I. (2014). A multi-class multi-server accumulating priority queue with application to health care. Operations Research for Health Care 3 73–79.
  • [33] Sharpe, M. (1988). General Theory of Markov Processes. Pure and Applied Mathematics 133. Academic Press, Boston, MA.
  • [34] Skorokhod, A. (1961). Stochastic equations for diffusions in a bounded region. Theory Probab. Appl. 6 264–274.
  • [35] Stanford, D. A., Taylor, P. and Ziedins, I. (2014). Waiting time distributions in the accumulating priority queue. Queueing Syst. 77 297–330.
  • [36] Zhang, J., Dai, J. G. and Zwart, B. (2009). Law of large number limits of limited processor-sharing queues. Math. Oper. Res. 34 937–970.